Illinois, 2011

Cold in Illinois, January 21 to 24, 2011

January 21 to 24, 2011 · NWS LOT · 2 events in 2 counties and zones

Very cold temperatures persisted from the evening of January 20th through morning of January 24th. The coldest morning was January 21st when many locations measured low temperatures in the single digits below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very cold temperatures persisted from the evening of January 20th through morning of January 24th. The coldest morning was January 21st when many locations measured low temperatures in the single digits below zero. A 47 year old man in Gilman in Iroquois County died from cold exposure. Low temperatures were in the single digits. An 80 year old male died from cold exposure in Chicago on January 24th when low temperatures were in the teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 21, 5:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 21, 5:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
551 PM CST FRI JAN 21 2011

.DISCUSSION...
310 PM CST

THE WEATHER SITUATION WILL REMAIN QUITE ACTIVE AND CHANGEABLE FOR
THE NEXT SEVERAL DAYS.

HOWEVER...EVEN THOUGH THE LONG WAVE PATTERN IS SHAPING UP TO BE
NEARLY STATIONARY OVER THE CONUS...WITH AN AMPLIFYING RIDGE OVER THE
ERN PACIFIC AND WEST COAST...AND BROAD TROUGHING OVER THE CENTRAL
AND ERN CONUS...AN NORTHERN STREAM SHORT WAVE PATTERN WILL BRING
PERIOD CHANCES OF LIGHT SNOW WITH TEMPERATURES NEAR OR SLIGHTLY
BELOW NORMAL.

FOR THE NEAR TERM...SFC HIGH PRESSURE WILL MOVE THROUGH THE MIDWEST
AS A SFC TROUGH DEVELOPS OVER THE NRN PLAINS AND APPROACHES THE
MISSISSIPPI VALLEY.  WITH THE RIDGE AXIS CROSSING IL/IN THIS
AFTERNOON AND EVENING...WINDS WILL CONTINUE TO DROP OFF WHILE
TEMPERATURES RANGE FROM THE LOWER TEENS IN DOWNTOWN CHICAGO TO THE
MIDDLE SINGLE DIGITS OVER THE REST OF THE AREA.  AS THE RIDGE AXIS
MOVE TO THE EAST...LOW LEVEL FLOW WILL BECOME MORE SOUTHERLY SETTING
UP A PATTERN OF WEAK WARM ADVECTION.  WHILE SKIES REMAIN MOSTLY
CLEAR...TEMPERATURES WILL BEGIN TO DROP AGAIN DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.  THE RESULTANT RADIATIONAL
COOLING SHOULD ALLOW TEMPERATURES TO DROP RAPIDLY DURING THE FIRST
FEW HOURS AFTER SUNSET.  OVERNIGHT LOW TEMPERATURES SHOULD OCCUR
AROUND 03Z AND HAVE TRENDED CLOSER TO THE LOWER END OF THE GUIDANCE
ENVELOPE WITH TEMPERATURES DROPPING TO ARND -3F WEST OF THE FOX
VALLEY AND NORTH OF THE INTERSTATE 80 CORRIDOR.  WITH WINDS BECOMING
VERY LIGHT...DO NOT EXPECT WIND CHILLS TO DROP MUCH LOWER THAN -10
TO -15F AT THE TIME MIN TEMP.  SO...HAVE NO PLANS FOR ANOTHER WIND
CHILL ADVISORY.  TEMPERATURES SHOULD THEN BEGIN TO SLOWLY RISE
THROUGH THE REMAINDER OF THE NIGHT AS FLOW BECOMES INCREASINGLY
SOUTHERLY IN ADVANCE OF THE SFC TROUGH APPROACHING FROM THE WEST.

THE NEXT WEATHER CONCERN WILL BE IN ASSOCIATION WITH THE
AFOREMENTIONED SFC TROUGH AND AN ASSOCIATED MID LEVEL SHORT WAVE.
THE LATEST MODEL RUNS HAVE BEEN LESS ORGANIZED WITH THIS
SYSTEM...WHICH IS ACTUALLY 2 SEPARATE SHORTWAVES...ONE TRACKING
THROUGH THE UPPER GREAT LAKES AND ANOTHER TRACKING INTO THE LOWER
OHIO VALLEY.  THESE 2 SHORTWAVES ARE LOOKING TO REMAIN
UNPHASED...WITH THE NRN WAVE LOOKING TO BE THE STRONGER OF THE TWO.
WITH THE LOCAL AREA REMAINING CUT OFF FROM ANY SIGNIFICANT LOW LEVEL
MOISTURE BY A RIDGE OF HIGH PRESSURE EXTENDING FROM THE MID ATLANTIC
TO WRN GULF COAST...ANY PCPN WILL BE THE RESULT OF WEAK UPPER LEVEL
FORCING SQUEEZING OUT THE LIMITED MOISTURE IN PLACE.  EXPECT SOME
LIGHT SNOW TO REACH THE I-39 CORRIDOR BY LATE THIS EVENING AND THEN
STEADILY SPREAD EWD OVERNIGHT.  WHILE MOST OF THE AREA WILL LIKELY
SEE SOME LIGHT SNOW OVERNIGHT AND EARLY TOMORROW
MORNING...ACCUMULATIONS SHOULD RANGE FROM A DUSTING TO A COUPLE
TENTHS OF AN INCH.

THERE WILL BE ANOTHER CHANCE FOR SOME LIGHT SNOW AS ANOTHER NRN
STREAM SHORTWAVE DROPS OUT OF THE NRN ROCKIES SATURDAY NIGHT.  THE
GUIDANCE IS TRENDING A LITTLE FARTHER SOUTH WITH THIS SYSTEM THAN
PREVIOUS RUNS...INDUCING A WEAK SFC LOW OVER THE LOWER MISSISSIPPI
VALLEY SUNDAY.  WITH HIGH PRESSURE EXPECTED OVER THE ERN GREAT LAKES
AND THE SFC LOW OVER THE LOWER MISSISSIPPI VALLEY...WEAK ELY FLOW
WILL DEVELOP.  HOWEVER...WITH THE MAIN FORCING FARTHER SOUTH THAN
PREVIOUSLY ANTICIPATED...MUCH OF THE SNOW SHOULD BE CONFINED TO THE
FAR SOUTHERN COUNTIES...WITH SOME LAKE EFFECT SNOW SHOWERS POSSIBLE
FOR NERN ILLINOIS...PARTICULARLY LAKE COUNTY AND NRN COOK COUNTY.

TEMPERATURES WILL BE ON A SLOW WARMING TREND...THOUGH REMAINING
BELOW NORMAL THROUGH THE WEEKEND...WITH HIGHS TOPPING OUT IN THE
UPPER TEENS TO ARND 20 AND OVERNIGHT LOWS IN THE UPPER SINGLE DIGITS
TO LOW TEENS.  BY MONDAY...HIGHS SHOULD REBOUND INTO THE LOW TO
MIDDLE 20S AND TUESDAY SHOULD BE A NEAR BALMY UPPER 20S TO LOW 30S.
ANOTHER WEAK CLIPPER SHOULD BRING ANOTHER CHANCE FOR SOME LIGHT SNOW
EARLY NEXT WEAK...BUT AGAIN...ANY ASSOCIATED SNOW SHOULD BE LIGHT.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* W WINDS BECOME S BY 06Z.
* LGT SN OVERSPREADS TERMINALS AFT 08Z.
* PSBL IFR CIGS WITH LGT SN 10-12Z.

BEACHLER

//DISCUSSION...UPDATED 00Z...

SFC HIGH PRES CONTINUES TO SLIDE SE AWAY FROM THE GREAT LAKES
REGION WITH A WEAK ELEVATED LOW PRESSURE PUSHING EAST FROM THE
DAKOTAS THIS EVENING. AS THE HIGH PRES DEPARTS THE REGION...WINDS
WILL CONTINUE TO BACK FROM THE W TO SW/S BY 06Z. CIGS WILL REMAIN
VFR THRU 06Z...THEN ADDTL MOISTURE POOLS INTO THE MID/LOW LVLS AFT
06Z. LGT SN HAS CONTINUED TO FALL ACROSS MANY UPSTREAM LOCATIONS
IN IA/SOUTHERN MN ASSOCIATED WITH THIS WEAK LOW PRES APPROACHING
THE REGION. EXPECT LGT SN TO OVERSPREAD NORTHERN IL AIRFIELDS AFT
06Z...WITH PSBLY A 08-12Z WINDOW OF STEADIER SN. IT CURRENTLY
DOESN/T APPEAR VSBYS WILL REDUCE TO 3SM...SO HAVE HELD VSBYS AT
4SM WITH THE STEADIER SN BTWN 10-12Z. WITH HOW DRY THE ATMOS
CURRENTLY IS...SN IS EXPECTED TO REMAIN IN POWDER FORM OR FLUFFY
SN. CIGS WITH THIS AREA OF SN SHUD REDUCE TO ARND 2KFT AGL. THEN
WEAK HIGH PRES PUSHES IN FROM THE WEST AND SHUD HELP TO ERODE LOW
CLOUDS AND INCREASE CIGS TO VFR BY 15Z. WINDS THEN TURN W/NW AFT
DAYBREAK SAT.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH CONFIDENCE ON TAF THRU 06Z.
* MEDIUM CONFIDENCE ON PRECISE ARRIVAL TIME OF LGT SN AFT 06Z.
* MEDIUM CONFIDENCE CIGS/VSBYS WILL HOLD AT MVFR.
* LOW CONFIDENCE ON CIGS IMPROV TO VFR BY 15Z SAT.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 06Z SUNDAY-12Z THURSDAY...UPDATED 18Z...

SATURDAY NIGHT...VFR.

SUNDAY...POSSIBLE LAKE EFFECT SNOW. POSSIBLE MVFR.

MONDAY...CHANCE OF SNOW AND MVFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

THURSDAY...VFR.

&&

.MARINE...

207 PM...A LARGE RIDGE OF HIGH PRESSURE EXTENDS FROM ONTARIO
SOUTH TO THE OHIO VALLEY. THIS RIDGE WILL SPLIT INTO TWO AREAS OF
HIGH PRESSURE THIS EVENING...AS AN AREA OF LOW PRESSURE OVER THE
DAKOTAS MOVES EAST ACROSS FAR NORTHERN LAKE MICHIGAN SATURDAY
MORNING. GRADIENT BECOMES SOMEWHAT COMPLEX AS A RESULT WITH
SOUTHWESTERLY WINDS INCREASING AHEAD OF THE LOW LATER TONIGHT
INTO SATURDAY MORNING. THEN ONCE THE LOW MOVES EAST OF THE LAKE
SATURDAY AFTERNOON...WINDS SHIFT TO THE NORTHWEST AND EVENTUALLY
NORTH AS SPEEDS ALSO INCREASE AS THE GRADIENT TIGHTENS WITH HIGH
PRESSURE BUILDING ACROSS THE NORTHERN LAKES SATURDAY NIGHT INTO
SUNDAY MORNING. WINDS 20-25KTS SEEM REASONABLE BUT A FEW HIGHER
GUSTS ARE CERTAINLY POSSIBLE AS THE TIGHTEST GRADIENT MOVES
ACROSS THE LAKE. THIS HIGH WILL MOVE ACROSS LAKE MICHIGAN SUNDAY
WITH WINDS TURNING SOUTHERLY AS THE HIGH SHIFTS EAST. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jan 21, 3:28 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
328 PM CST FRI JAN 21 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
328 PM CST FRI JAN 21 2011 /428 PM EST FRI JAN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL LIKELY DEVELOP OVERNIGHT...THOUGH ANY
ACCUMULATIONS SHOULD BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED LAKE EFFECT SNOW SHOWERS ARE POSSIBLE SUNDAY FOR
NORTHERN COOK AND LAKE COUNTIES IN ILLINOIS.

PERIODS OF LIGHT SNOW ARE POSSIBLE FOR THE ENTIRE OUTLOOK AREA
SUNDAY NIGHT THROUGH TUESDAY MORNING. THE BEST CHANCE FOR
ACCUMULATING SNOW SHOULD BE CONFINED TO LOCATIONS SOUTH OF
INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-222130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
328 PM CST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
328 PM CST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Iroquois

When
January 21, 6:00 PM CST to January 24, 12:00 PM CST
Where
Iroquois forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cook

When
January 21, 6:00 PM CST to January 24, 12:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Iroquois2011-01-2247MaleOutside/Open AreasDirect
Cold/Wind Chill, Cook2011-01-2480MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277979, 277980.